Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 7, NWS El Paso, TX

July 8, 2006Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 8, 2006, 5:07 PM MDT for Sierra County, New Mexico. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2006, 5:07 PM MDT (23:07 UTC)
Expired
Jul 8, 2006, 7:00 PM MDT
In force
113 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 116 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1356 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 082310
FFWEPZ
NMC051-090100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
507 PM MDT SAT JUL 8 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN SIERRA COUNTY IN NEW MEXICO

* UNTIL 700 PM MDT

* AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS 
ALONG INTERSTATE 10 EAST OF MONTICELLO.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT IN EXCESS OF 3 
INCHES OF RAIN HAS FALLEN FROM HEAVY THUNDERSTORMS OVER A SECTION 
OF INTERSTATE 10 EAST OF MONTICELLO IN NORTHERN SIERRA COUNTY OVER 
THE PAST 45 MINUTES.

OTHER AREAS OF CONCERN INCLUDE PORTIONS OF HIGHWAY 52 WEST OF 
WINSTON IN NORTHERN SIERRA COUNTY...WHERE RADAR INDICATED THAT IN 
EXCESS OF 1 INCH OF RAIN HAS FALLEN ON THE HIGHWAY IN THE LAST HOUR.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3349 10683 3319 10707 3326 10786 3350 10794

$$
PIEPER
1 follow-up statement
000 
WGUS74 KEPZ 090033
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
633 PM MDT SAT JUL 8 2006

NMC051-090100-
SIERRA NM-
633 PM MDT SAT JUL 8 2006

...A FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM MDT FOR 
NORTHWESTERN SIERRA COUNTY...

AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT HEAVY RAINFALL HAS DECREASED IN INTESITY AND HAS PUSHED EAST OF 
THE AREA OF PRIMARY CONCERN...ALONG INTERSTATE 10 EAST OF 
MONTICELLO. AS SUCH...THE FLASH FLOOD WARNING FOR PORTIONS OF 
NORTHERN SIERRA COUNTY WILL BE ALLOWED TO EXPIRE...ON SCHEDULE...AT 
7 PM MDT.

BE AWARE...THAT ANY FUTURE THUNDERSTORM DEVELOPMENT MY YIELD VERY 
HEAVY RAINFALL INTO THIS EVENING. BE SURE TO STAY TUNED TO LOCAL 
MEDIA OUTLETS OR NOAA WEATHER RADIO FOR FURTHER INFORMATION.

LAT...LON 3349 10683 3319 10707 3326 10786 3350 10794

$$
PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:51 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 8, 2:51 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT SAT JUL 8 2006

.SYNOPSIS...
MOISTURE CONTINUES TO MOVE INTO THE BORDERLAND TODAY...MAINLY FROM
THE RIO GRANDE VALLEY EAST...WHERE SCATTERED THUNDERSTORMS AND LOCAL
HEAVY RAIN HAVE DEVELOPED. WEST OF THE RIVER SOME DRIER AIR HAS
MOVED IN ALOFT AND INHIBITED SOME BUT NOT ALL THUNDERSTORM GROWTH.
LOOK FOR SUNDAY AND MONDAY TO REMAIN MOIST WITH SCATTERED
THUNDERSTORMS CONTINUING. SOME DRYING OCCURS TUESDAY AND
BEYOND...WITH HIGH PRESSURE SETTLING IN OVER NEW MEXICO. THIS WILL
RESULT IN LESS THUNDERSTORM ACTIVITY...ALTHOUGH ISOLATED STORMS WILL
REMAIN THROUGH MOST OF NEXT WEEK.

&&

.DISCUSSION...
WV IMAGERY HAS SHOWN UPPER LOW OVER ARIZONA BRINGING IN DRY SLOT
OVER THE WESTERN HALF OF THE CWA...WHILE THE EAST HALF REMAINS IN
THE DEEP MOISTURE PLUME. SCATTERED THUNDERSTORMS ARE DEVELOPING IN
THIS PLUME WITH LOCAL HEAVY RAINS...WITH STREAM/ARROYO ADVISORY
REMAINING IN EFFECT THIS AFTERNOON FOR THE SACRAMENTO MOUNTAINS.
SMALL JET STREAK ALSO SEEN ABOUT 150 MILES SOUTHWEST OF EL PASO AND
WILL MOVE INTO THIS MOIST ENVIRONMENT NEXT 3-4 HOURS. TO THE WEST
DRIER MID/UPPER ATMOSPHERE HAS NEARLY ELIMINATED FLOOD THREAT IN
THIS AREA...BUT ENVIRONMENT BIT MORE FAVORABLE TO SEVERE STORMS THIS
AFTERNOON/EVENING WITH MID LEVEL INSTABILITY...BETTER INSOLATION AND
BETTER SHEAR PROFILES. GOES SOUNDER SHOWS PWS IN THE PLUME OF
AROUND 1.5 INCHES...WHILE PWS ARE AROUND 0.6-1.0 INCH IN THE DRY
SLOT.

MODELS CONTINUE TO SHOW MOISTURE PLUME HANGING OVER THE EASTERN CWA
SUNDAY AND MONDAY. LEFT SCATTERED POPS IN ALL AREAS BUT LIKELY CAN
LOWER POPS TO ISOLATED W/NW. WILL LET MORNING SHIFT DECIDE FOR HIS
PACKAGE. GFS MOVES PLUME TO FAR SOUTHEAST CWA OR EVEN OUT OF IT ON
TUESDAY AND WEDNESDAY...HENCE REDUCED PRECIP TO ISOLATED. HIGH
PRESSURE BUILDS OVER THE AREA THURSDAY INTO THE WEEKEND. THE CAPPING
AND SUBSIDENCE OF THE HIGH WILL BATTLE THE INCREASING MID/HIGH
MOISTURE AS THE PLUME DRIFTS BACK OVER THE CWA IN THE SOUTHEAST
FLOW. FOR NOW WILL CONTINUE ISOLATED WORDING...BUT MAY HAVE TO BEEF
THIS UP IN FUTURE PACKAGES.

&&

.AVIATION...09/00Z-10/00Z
E DMN...SCATTERED AREAS OF MVFR CIGS/VSBYS...LOWERING TO IFR IN A
FEW LOCATIONS...IN SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. DMN
W...ISOLATED AREAS OF MVFR CIGS/VSBYS THIS EVENING.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  91  70  94  70 /  40  30  30  30  30
SIERRA BLANCA TX        66  87  66  90  63 /  40  30  30  30  30
LAS CRUCES              67  91  68  93  67 /  40  30  30  30  30
ALAMOGORDO              67  91  67  93  66 /  40  30  30  30  30
CLOUDCROFT              51  64  49  67  48 /  50  40  30  40  30
TRUTH OR CONSEQUENCES   68  89  68  91  67 /  30  30  30  30  30
SILVER CITY             63  83  61  85  59 /  30  30  30  30  30
DEMING                  68  91  68  93  67 /  30  30  30  30  30
LORDSBURG               68  92  68  94  67 /  30  30  30  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
ARROYO/SMALL STREAM FLOOD ADVISORY...OTERO AND HUDSPETH COUNTIES FOR
THIS AFTERNOON.

17 HEFNER
Hazardous weather outlook, Jul 8, 10:55 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1055 AM MDT SAT JUL 8 2006

NMZ022>025-030>032-TXZ055-056-090000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1055 AM MDT SAT JUL 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE THREAT FOR HEAVY RAINFALL CONTINUES...MAINLY EAST OF DEMING.
THUNDERSTORMS WITH 2 TO 3 INCHES OF RAINFALL IS POSSIBLE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
DEEP MOISTURE WILL DECREASE SOME BUT STILL LOOK FOR SCATTERED
THUNDERSTORMS SUNDAY AND MONDAY...BEFORE MORE DRYING OCCURS AND
THUNDERSTORMS BECOME ISOLATED TUESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.